What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 6, 11:01 AM MST, 1 hour 31 minutes earlier. Its key messages:
- Scattered to widespread showers and storms will favor the northern and central portions of eastern Utah and western Colorado as a upper level trough and surface cold front move through beginning late this morning and continuing through the afternoon and early evening.
- Heavy rain, gusty winds, hail and frequent lightning are the main concerns today with localized flooding possible. Some storms could be strong to severe, especially across northwest Colorado.
- Drier and warmer conditions return by the weekend into early next week with afternoon storms favoring the high terrain and more of a gusty wind threat than wetting rain.
Area forecast discussion, Jun 6, 11:01 AM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1201 PM MDT Fri Jun 6 2025
.KEY MESSAGES...
- Scattered to widespread showers and storms will favor the
northern and central portions of eastern Utah and western
Colorado as a upper level trough and surface cold front move
through beginning late this morning and continuing through the
afternoon and early evening.
- Heavy rain, gusty winds, hail and frequent lightning are the
main concerns today with localized flooding possible. Some
storms could be strong to severe, especially across northwest
Colorado.
- Drier and warmer conditions return by the weekend into early
next week with afternoon storms favoring the high terrain and
more of a gusty wind threat than wetting rain.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 310 AM MDT Fri Jun 6 2025
Convection continues into the early morning hours as an area of
light to moderate rain showers with pockets of heavier rain
tracks over the central portions of western Colorado. Rain rates
are not nearly as intense as they were around midnight when
the Grand Junction Regional Airport received 0.34 inches of rain
within an hour. Infrared satellite and radar appear less intense
as they were around that time but this same batch of showers is
still tracking across the central portions of the area with
lighter rain rates. Some isolated showers are even popping up
now in northeast Utah at this time. This overnight convection is
likely the result of a weak embedded shortwave that is evident
when looking at the H5 wind streamlines and these showers look
to continue through sunrise as this weak shortwave tracks
across the central mountain and I-70 corridor and exits Vail by
sunrise or shortly after.
We may see a brief lull before convection fires out ahead of a
rather robust shortwave trough dropping through the Northern
Rockies. Showers and storms today look to favor northern and
central portions of the forecast area. Both the HRRR and NAMNest
are in good agreement with the timing of this activity, showing
storms firing by late morning across northeast Utah into
northwest Colorado. CAPE already increases to between 400 and
600 J/kg between 9 and 10 am across much of the area and stays
elevated through the better part of the afternoon, with focus of
the best instability shifting towards central portions of the
area by this evening. This coincides well with a cold front that
will accompany this positively tilted trough. Storms will
develop out ahead of and along the cold front as it tracks from
northeast Utah late this morning into northwest Colorado this
afternoon, reaching the I-70 corridor by mid to late afternoon
into the central Colorado mountain areas south of I-70 by early
evening before exiting shortly after sunset. Even though
northern and central areas will be favored, we will still see
storms develop over the high terrain across the south. Expect to
see heavy rain, gusty outflow winds, small hail and frequent
lightning with storms. We could see some stronger storms north
of I-70 as less cloud cover will result in more surface heating
this morning to act on this instability. Plus, we have better
shear across the north of 40 to 50 kts. Deep moisture remains in
place as PWAT anomalies are still in the 200 to 250 percent of
normal range as this moisture from remnants of Tropical Storm
Alvin continues to be recycled. This cold front and trough will
be enough to sweep out this remnant moisture and advect some
drier air behind it. However, we tend to see the strongest
storms along the boundary between this deep moisture and drier
airmass. Cannot rule out a couple severe storms or localized
flooding either given the environment but storm motion does
appear more robust than previous days.
Showers and storms come to an end after sunset this evening and
don't expect much lingering overnight as drier air pushes in
behind the frontal boundary and trough, helping sweep out the
moisture. Dry northwest flow emerges Friday night into Saturday
with a ridge of high pressure starts to develop to the west.
This should result in a downturn in afternoon convection and a
much drier and warmer day Saturday than today. Some cumulus may
pop over the western Colorado mountains along the divide but
don't expect much in the way of convection. Temperatures will be
cooler today due to moisture and shower/storm activity with
highs 5 to 10 degrees below normal but should bounce back
Saturday with plenty of sunshine and highs warming about 10
degrees from today to end up near to about 5 degrees above
normal.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 140 PM MDT Thu Jun 5 2025
This weekend we break out of our wet, troughy weather pattern
as a ridge builds in over the Pacific Northwest. The ridge
gradually moves inland this weekend before taking up residence
over the Intermountain West early next week. Weekend
temperatures become more seasonable as a result before warming
to 5-10 degrees above normal next week. A couple of weak low
pressure centers hanging out off the California coast will keep
a steady stream of moisture in place for the foreseeable future.
PWATs will generally remain about 150% of normal through early
next week. This is a big drop from the 200-250% we've had in
place this week, but high enough to spawn afternoon convection
over the higher terrain each afternoon despite the lack of
synoptic forcing with high pressure overhead.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1143 AM MDT Fri Jun 6 2025
Showers and thunderstorms have begun across the region.
Coverage of these showers and thunderstorms will increase over
the next few hours, and diminish after 00Z. Precipitation will
favor north of I-70 for most of the afternoon. Impacts are
possible at most TAF sites, but the highest chances are at KASE,
KEGE, KRIL, KHDN, and KVEL. The main concerns are lightning,
brief periods of MVFR conditions and ceilings below ILS
breakpoints, and gusty outflows around storms. Skies are
expected to clear overnight and winds will become light.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...KAA
AVIATION...TGJT
Hazardous weather outlook, Jun 6, 2:35 AM MST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
335 AM MDT Fri Jun 6 2025
COZ001>014-017>023-UTZ022>025-027>029-070945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
335 AM MDT Fri Jun 6 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Scattered to widespread showers and storms will develop late this
morning and continue through the afternoon and evening hours as a
storm system and cold front move through. The northern and central
portions of the area will be favored. The main concerns will be
heavy rain, gusty winds, hail and frequent lightning with localized
flooding possible in prone areas. Some storms could be strong to
severe, especially across northwest Colorado.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Dry and warm conditions return this weekend into early next week as
high pressure builds to the west. Afternoon storms are still
possible, favoring the mountains along the western Colorado Divide
with more a gusty wind threat than wetting rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Jun 6, 11:25 AM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1225 PM MDT Fri Jun 6 2025
COZ001-003-UTZ025-061900-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Tavaputs Plateau UT-
1225 PM MDT Fri Jun 6 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN UINTAH COUNTY
THROUGH 100 PM MDT...
At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm 39
miles southwest of Rangely, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Uintah
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3957 10937 3971 10935 3980 10904 3951 10905
TIME...MOT...LOC 1825Z 265DEG 10KT 3965 10926
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ERWSpecial weather statement, Jun 6, 11:44 AM MST, 48 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1244 PM MDT Fri Jun 6 2025
COZ017>019-061915-
Uncompahgre Plateau/Dallas Divide CO-Southwest San Juan Mountains CO-
Northwestern San Juan Mountains CO-
1244 PM MDT Fri Jun 6 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OURAY AND NORTH
CENTRAL SAN JUAN COUNTIES THROUGH 115 PM MDT...
At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ridgway, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ouray, Ridgway, and Camp Bird.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3801 10788 3812 10786 3818 10783 3815 10749
3790 10760
TIME...MOT...LOC 1844Z 289DEG 25KT 3810 10780
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ERWLocal storm report, Jun 6, 11:48 AM MST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1248 PM MDT Fri Jun 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM Tstm Wnd Gst 2 SE Craig 40.49N 107.52W
06/06/2025 M46 MPH Moffat CO ASOS
&&Special weather statement, Jun 6, 11:53 AM MST, 39 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1253 PM MDT Fri Jun 6 2025
COZ001>003-013-061930-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
1253 PM MDT Fri Jun 6 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GARFIELD AND
SOUTHWESTERN RIO BLANCO COUNTIES THROUGH 130 PM MDT...
At 1253 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles south of Rangely, or 47 miles north of Grand Junction, moving
east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Meeker and Rio Blanco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3952 10905 3980 10905 4009 10777 3976 10770
3963 10860
TIME...MOT...LOC 1853Z 254DEG 30KT 3975 10884
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GFSpecial weather statement, Jun 6, 12:19 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
119 PM MDT Fri Jun 6 2025
COZ003-006-UTZ025-027-061945-
Roan and Tavaputs Plateaus CO-Grand Valley CO-Arches/Grand Flat UT-
Tavaputs Plateau UT-
119 PM MDT Fri Jun 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MESA...WESTERN
GARFIELD AND NORTHEASTERN GRAND COUNTIES THROUGH 145 PM MDT...
At 118 PM MDT, Doppler radar was tracking a strong thunderstorm 31
miles northwest of Fruita, or 40 miles northwest of Grand Junction,
moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Mesa,
western Garfield and northeastern Grand Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3936 10942 3958 10916 3941 10880 3916 10907
TIME...MOT...LOC 1918Z 304DEG 19KT 3943 10918
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GFLocal storm report, Jun 6, 12:21 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
121 PM MDT Fri Jun 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM Debris Flow 5 E Norwood 38.12N 108.19W
06/06/2025 San Miguel CO Public
Mudslide across CO hwy 145.
&&